Hail, Keokuk
- When
- September 20, 4:45 PM CST
- Where
- Keokuk County, Keswick
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.450, -92.233
1 inch hail reported by law enforement.
Event summary for 09/20/01:A cold front over Central Iowa, combined with a strong upper level short wave trough moving through Eastern Iowa during the evening hours, and produced a broken line of thunderstorms from Northeast Iowa, through Northeast Missouri. Wind shear and strong instability aloft, helped a few of these storms produce very large hail over Eastern Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event summary for 09/20/01:A cold front over Central Iowa, combined with a strong upper level short wave trough moving through Eastern Iowa during the evening hours, and produced a broken line of thunderstorms from Northeast Iowa, through Northeast Missouri. Wind shear and strong instability aloft, helped a few of these storms produce very large hail over Eastern Iowa. One report of 3 inch diameter hail was received in Jones County Iowa, on the northern portion of the line of storms. Further south, the storms produced wind and hail, as well as heavy rain. Intense rainfall fell at nearly 2 inches per hour in parts of Southeast Iowa and Northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 20, 1:50 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT THU SEP 20 2001 AVN AND ETA SIMILAR IN HANDLING STRONG VORT SEEN ON W/V IMAGERY OVER EASTERN SD ATTM...AND CONTINUE TO SHEAR IT ACRS NORTHERN IA THIS EVENING...EVENTUALLY REACHING THE WI/IL BORDER BY 12Z FRI. SFC LOW REFLECTION OF UPPER SYSTEM ACRS WEST CENTRAL INTO SOUTHWEST IA AT 18Z ...BIT FURTHER SOUTHEAST OF NEW SHORT RANGE MODEL PLACEMENT. MSAS AND SFC ANALYSIS INDICATING PRESSURE FALL BULLSEYE MOVING NORTHEAST OF THE DSM AREA...WITH SFC LOW AND TRIPLE POINT LOOKING TO FOLLOW THIS EVENING. ETA AND AVN GENERALLY TAKE TRIPLE POINT ACRS SIMILAR PATHS...MOVING FROM WEST-TO-EAST JUST NORTH OF THE I-80 CORRIDOR TONIGHT...AND WITH CURRENT TRENDS PREFER MORE PROGRESSIVE AVN SPEED OF SFC SYSTEM WHICH PLACES IT ACRS FAR NORTHEAST CWA BY 06Z TONIGHT. CONVECTIVE ACTIVITY FLARING UP ACRS MN/IA BORDER WILL PROBABLY FORM INTO A SLIGHTLY ELEVATED COMPLEX THAT WILL AFFECT THE NORTHERN THIRD OF THE CWA THROUGH MIDNIGHT...WITH FCST SOUNDING PRECIPITABLE WATERS SUGGESTING LOCALLY HEAVY RAINFALL POSSIBLE WHERE MORE SUBSTANTIAL STORMS OCCUR. LAPS AND MSAS INDICATING DE-STABILIZATION CONTINUING ACRS EAST IA...INTO WEST CENTRAL IL...AND WITH BULK OF CVA WITH UPPER SYSTEM AND MAIN COLD FRONT YET TO SWEEP THROUGH... FEEL MOST OF CWA TO BE AT RISK OF ACTIVITY FOR FIRST HALF OF NIGHT. VIS LOOP INDICATED CU AND ACCAS ACRS CENTRAL AND SOUTHWEST IA SUGGEST SOME ATMOSPHERIC RECHARGE...AND ADDITIONAL SHOWERS AND STORMS SHOULD EVENTUALLY FOLLOW BEHIND ONGOING SOUTHERN CWA CONVECTION LATER TONIGHT...ESPECIALLY WITH FROPA. WOULD THINK THAT WITH MARGINAL H85 INFLOW ACRS EAST IA...AND EARLIER NOCTURNAL AFFECTS THIS TIME OF YEAR SHOULD LIMIT WIDESPREAD SEVERE THREAT BY THE TIME IT GETS HERE...BUT SOUNDINGS/WBZS STILL FAVORABLE FOR HAIL GENERATION WITH ANY SUBSTANTIAL STORM. WITH LINGERING CVA AND LLVL MOISTURE LATE TONIGHT...AREAS OF POST FRONTAL RAIN POSSIBLE INTO FRI MORNING. WILL TAKE FWC/FAN BLEND FOR LOWS TONIGHT...GENERALLY LOW TO MID 50S. SOME CLEARING TO EVENTUALLY OCCUR LATER ON FRI WITH WEAK UPPER RIDGING BUILDING ACRS BUT SOME LINGERING CLOUD COVER MAY TEMPER HIGHS A BIT AND WILL SIDE WITH MIDDLE OF ROAD MAV VALUES. WEST- NORTHWEST UPPER FLOW TO MAINLY KEEP VARIOUS VORT PIECES SHUTTLING ACRS TO THE NORTH OF THE REGION THROUGH SAT MORNING...UNTIL NEXT MAIN VORT DIGS ACRS THE UPPER MIDWEST SAT NIGHT. BRISK FRONTOGENESIS AT LOWER LEVELS ASSOCIATED WITH THIS FEATURE AND AHEAD OF INCOMING CANADIAN AIR MASS...WILL KICK UP ANOTHER ROUND OF SHOWERS AND STORMS...WITH MODELS TRENDING QUICKER WITH THIS PROCESS LAST FEW RUNS. MAY INTRODUCE CHANCE AS EARLY AS LATE SAT AFTERNOON ACRS NORTHWEST CWA...WITH BETTER POPS SAT NIGHT. LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS AGAIN IN DISAGREEMENT FOR SOME UNCERTAINTIES IN LATER PERIODS. LATEST MRF NOW HAS TRENDED TO OLD UKMET SOLUTION OF DEVELOPING LARGE CUT-OFF UPPER LOW OVER IN/IL BY LATE MON...WITH MRF PROGGING THIS COLD-CORE FEATURE TO SLOWLY GYRATE OVER THE WESTERN GRT LKS THROUGH REST OF LONG RANGE FCST PERIOD...FOR GENERALLY CLOUDY AND COOL WEEK WITH PERIODS OF LIGHT RAIN AND DRIZZLE. LATEST UKMET AND EURO ARE NOW MORE PROGRESSIVE WITH WAVE AND BRUNT OF COLD AIR SURGE FURTHER EAST ACRS EASTERN OH RVR VALLEY...AND DEVELOP CUT-OFF OVER NORTHERN APPALACHIANS ON TUE. EURO AND UKMET DO BRING STRONG LOWER AND UPPER RIDGING ACRS UPPER MS RVR VALLEY FOR MID WEEK DRY AND COOL PERIOD... AND IF DECIDE TO LEAN TOWARD UKMET/EURO GENERAL CONSENSUS...WILL STILL HAVE TO TONE DOWN TEMPS FROM TUE-THU. WILL TAKE LATE LOOK AT LATEST UKMET RUN FOR FINAL DECISION. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 PM CDT THU SEP 20 2001 ...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE HAIL... A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS. THESE STORMS HAVE PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS. THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVER LEVELS. AT THIS TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR TIL MID EVENING OVER AREAS EAST OF THE MISSISSIPPI RIVER...A LESSER POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS. WINDS UP TO 60 MPH ARE A SECONDARY THREAT. LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT. NICHOLS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210900- SIGNIFICANT WEATHER OUTLOOK...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 PM CDT THU SEP 20 2001 ...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE HAIL... A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS. THESE STORMS HAVE PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS. THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVERE LEVELS. AT THIS TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR TIL MID EVENING OVER AREAS WEST OF THE MISSISSIPPI RIVER...A LESSER POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS. WINDS UP TO 60 MPH ARE A SECONDARY THREAT. LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT. NICHOLS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT THU SEP 20 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT... SEVERE THUNDERSTORM WATCH NUMBER 746 IS IN EFFECT UNTIL 11 PM CDT FOR ALL OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES... JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE... LOUISA...WASHINGTON...KEOKUK...JEFFERSON...HENRY...DES MOINES...LEE AND VAN BUREN. IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...WARREN...HENDERSON... HANCOCK AND MCDONOUGH. HAIL TO AROUND 1 INCH IN DIAMETER WILL BE THE MAIN THREAT...WITH WIND GUSTS TO 60 MPH A SECONDARY THREAT. MCCLURE
The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
1 inch hail reported by law enforement.
3 inch hail reported by public.
1.30 inches of rain in 45 minutes. Reported by storm spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268901, 5268902, 5268903.